PDA

View Full Version : Statin-induced Cardiomyopathy


Welcome to the Active Low-Carber Forums

Support for Atkins diet, Protein Power, Neanderthin (Paleo Diet), CAD/CALP, Dr. Bernstein Diabetes Solution and any other healthy low-carb diet or plan, all are welcome in our lowcarb community. Forget starvation and fad diets -- join the healthy eating crowd! You may register by clicking here, it's free!



Oldsalty
Mon, Jul-08-02, 12:37
From Red Flags, here is the address for the article.
http://www.redflagsweekly.com/features/2002_july08.html
Do you still want to take those statins ?????

INTRODUCTION TO THE CITIZENíS PETITION ON STATINS

By Peter H. Langsjoen, MD

The medical profession has, after more than 30 years of excellent propaganda, successfully created the wholly iatrogenic - "pseudo-disease" dubbed "hypercholesterolemia" and the associated malady "cholesterol neurosis". After decades of dismal failure to cure this "disease" of numbers with low fat diets and a host of cholesterol lowering drugs, the medical profession stumbled upon the magic bullet, the cure for this dreaded artificial disease - statins (HMG-CoA reductase inhibitors). First released on the US market in 1987, statins have rapidly grown into one of the most widely prescribed class of drugs in history. Statins do three things:

1. They block the body's ability to make cholesterol, thus lowering the blood level of cholesterol, thereby curing cholesterol neurosis. Doctors and patients equally neurotic have immediate gratification. The "evil" high cholesterol has been dramatically lowered and the future is bright and promising. So far...so good.

2. Unrelated to their cholesterol lowering, statins have been found to have anti-inflammatory, plaque-stabilizing properties which have a slight benefit in coronary heart disease.

3. Statins kill people - lots of people - and they wound many, many more. All patients taking statins become depleted in Coenzyme Q10 (CoQ10), eventually - those patients who start with a relatively low CoQ10 levels (the elderly and patients with heart failure) begin to manifest signs/symptoms of CoQ10 deficiency relatively rapidly - in 6 to 12 months. Younger, healthier people who's only "illness" is the non-illness "hypercholesterolemia" can tolerate statins for several years before getting into trouble with fatigue, muscle weakness and soreness (usually with normal muscle enzyme CPK tests) and most ominously - heart failure.

In my practice of 17 years in Tyler, Texas, I have seen a frightening increase in heart failure secondary to statin usage, "statin cardiomyopathy". Over the past five years, statins have become more potent, are being prescribed in higher doses, and are being used with reckless abandon in the elderly and in patients with "normal" cholesterol levels. We are in the midst of a CHF epidemic in the US with a dramatic increase over the past decade. Are we causing this epidemic through our zealous use of statins? In large part I think the answer is yes. We are now in a position to witness the unfolding of the greatest medical tragedy of all time - never before in history has the medical establishment knowingly (Merck & Co., Inc. has two 1990 patents combining CoQ10 with statins to prevent CoQ10 depletion and attendant side effects) created a life threatening nutrient deficiency in millions of otherwise healthy people, only to then sit back with arrogance and horrific irresponsibility and watch to see what happens - as I see two to three new statin cardiomyopathies per week in my practice, I cannot help but view my once great profession with a mixture of sorrow and contempt.

Statin-induced CoQ10 depletion is the topic of a recent petition to the FDA requesting that this drug/nutrient interaction be identified in a black box warning as part of statin package insert information. A comprehensive review of animal and human trials addressing this issue has been submitted to the FDA as a supporting document. We, of course, do not expect any response from the FDA, but 10 years from now when the full extent of statin toxicity becomes painfully evident, at least we can, in good conscience, know that we tried and who knows, sometimes small sparks may spread in dry grass.

Buster
Mon, Jul-29-02, 11:28
:thup: Hi Old Salty! Just wanted to say thanks for all your info on this board. I Recently had a visit with the man, who also happens to be a friend, and he was leaning towards putting me on Zocor or Lipitor. He gave me 6 weeks to show improvement before he was going to get out the deadly scrip pad and start writing.

Buster
Mon, Jul-29-02, 11:31
Sorry dude, pushed the wrong button. Anyway, to get back to where I belong - After the 6 weeks we took another snapshot, and the numbers fell by ten percent, still a little high, but much better. I told the man to keep his statins, and I thank you for giving me a little better motivation so I could stay away from chemically reducing my evil cholesterol. Take Care, Buster

Oldsalty
Sat, Oct-05-02, 08:00
Another study on the dangers of Statins

Statin-associated myopathy with normal creatine kinase levels.

Phillips PS, Haas RH, Bannykh S, Hathaway S, Gray NL, Kimura BJ, Vladutiu GD, England JD.

4060 Fourth Avenue, Suite 205, San Diego, CA 92103.

BACKGROUND: Muscle symptoms in patients who are treated with statins and have normal creatine kinase levels are not well understood. OBJECTIVE: To report biopsy-confirmed myopathy and normal creatine kinase levels associated with statin use. DESIGN: Case reports from preliminary analysis of an ongoing clinical trial. SETTING: Clinical research center in a community hospital. PATIENTS: Four patients with muscle symptoms that developed during statin therapy and reversed during placebo use. MEASUREMENTS: 1) Patients' ability to identify blinded statin therapy and 2) standard measures of functional capacity and muscle strength. RESULTS: All four patients repeatedly distinguished blinded statin therapy from placebo. Strength testing confirmed weakness during statin therapy that reversed during placebo use. Muscle biopsies showed evidence of mitochondrial dysfunction, including abnormally increased lipid stores, fibers that did not stain for cytochrome oxidase activity, and ragged red fibers. These findings reversed in the three patients who had repeated biopsy when they were not receiving statins. Creatine kinase levels were normal in all four patients despite the presence of significant myopathy. CONCLUSION: Some patients who develop muscle symptoms while receiving statin therapy have demonstrable weakness and histopathologic findings of myopathy despite normal serum creatine kinase levels.

PMID: 12353945 [PubMed - in process]
http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=12353945&dopt=Abstract